Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 36, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 4, 2019, 6:55 PM MST for La Paz County, Yuma County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2019, 6:55 PM MST (01:55 UTC)
- Expired
- Sep 4, 2019, 7:30 PM MST
- In force
- 35 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties La Paz County, AZ, Yuma County, AZ
The radar
The Yuma radar (KYUX), 107 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 3483 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 5:10 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 4, 5:10 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
510 PM MST Wed Sep 4 2019
.UPDATE...
Updated 00Z aviation discussion.
&&
.SYNOPSIS...
Seasonably hot weather will persist through the week with excessive
readings this afternoon, and only a few degrees of cooling through
the end of the week. A small weather disturbance may spark a few
storms through much of the area late this afternoon into Thursday
morning, however drier air will steadily spread through the region
into the weekend. A stronger weather system and frontal boundary
will approach the region next week with fairly good rainfall chances
through south-central and eastern Arizona, as well as much cooler
temperatures.
&&
.DISCUSSION...
Latest streamline analysis depicts a mean layer southeasterly flow
around the Monsoon High, which has migrated eastward into the
southern Plains. Meanwhile, a pocket of drier air is evident on
water vapor imagery across central Arizona. Further to the south and
west, thunderstorms across the northern Baja Peninsula are
indicative of a weak inverted trough, which extends into southwestern
Arizona.
Between the aforementioned trough near Puerto Penasco and the
anticyclone further east, the pressure gradient is relatively
strong, resulting in an anomalous u-component to the steering flow,
particularly across southern Arizona. This will favor propagation
of convection as far westward as southeastern California this
afternoon and evening.
Across the Phoenix Metro area, latest ACARS flights indicate a
mid-level isothermal layer, which will reduce CAPE this afternoon.
Consequently, a lack of convection further upstream across Gila
County will reduce the potential for an outflow boundary triggering
additional storms in the lower deserts. However, the intense
diabatic heating with temperature approaching 110 degrees should at
least should be sufficient for isolated to scattered air-mass
storms to initiate. DCAPEs approaching 1500 J/kg suggest that any
storms that develop will be capable of producing strong winds
and patchy blowing dust.
Latest consensus from both the HREF and local CAMs generally
highlight areas further west from Phoenix westward for thunderstorm
activity. This is likely due to the broader ascent from the inverted
trough and widespread instability (MUCAPE approaching 1000 J/kg).
Higher PWATs will also translate into an increased threat for flash
flooding as far west as JTNP.
Shower activity will likely linger into Thursday morning across
southeastern California before dissipating in the afternoon and PoPs
were raised in these areas. Consensus from the CAMs again points to
isolated storms across southwestern Arizona and southeastern
California Thursday afternoon.
&&
.PREVIOUS DISCUSSION...
Confidence is moderate to high that more resounding dry air through
the entire atmospheric column along with general subsidence will
spread into the region Friday and Saturday.
Quite a pattern shift is still being advertised among all
operational and ensemble members starting next week, although there
is rather significant differences in timing and depth of northern
stream waves entering the SW Conus and Great Basin. Recent
iterations of the GFS remain quicker and less amplified with a
series of shortwaves progressing into the western US while the ECMWF
carries more depth to troughing becoming established through the
western Conus (while ensemble members cover a wide range of
outcomes). A few consistent facets carry over all model output 1)
stronger subtropical ridging will temporarily be eroded with H5
heights falling to near 586dm and consequently temperatures
depressed back near or slightly below normal, and 2) unusually early
season height/pressure falls associated with this trough will force
stronger low level southerly flow through the eastern half of
Arizona drawing moisture north from Mexico. Some of this moisture
and potentially subtle waves may be associated with the long decayed
remnants of TS Fernand crossing westward from the Gulf of Mexico.
Regardless, models suggest ample cooling aloft with this trough, and
along with dynamical forcing, forecast soundings actually look quite
enticing for the eastern portions of the CWA during this transition
season type event. Have bumped up POPs generally for the entire Sun-
Tues time frame as model output indicates the potential for multiple
rounds of convection aided by deep upslope flow and dynamical
influences. Given all the uncertainty describe above, could not
really pinpoint a specific time frame more likely for rain/storms;
though conceptually with the forcing, instability, and stronger
shear parameters, prospects are excellent for at least one
convectively active day around and east of the Phoenix metro during
the first part of next week.
&&
.AVIATION...Updated at 0009Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Very isolated convection will affect the Phoenix terminals for
the next few hours, with an isolated cell developing E-NE of FFZ
and additional cells possible with outflows later this evening.
Confidence on deep convection affecting any of the terminals is
low because of weak midlevel stability and drier conditions
relative to the last few days and further west. Thus, we have
included VCSH for now through 03Z at KIWA and KSDL with a 02-04Z
period for KDVT and KPHX, the latter of which would be due to
outflows from the S-SW and/or east if either materializes. Winds
will most likely favor south to southwesterly headings at most of
the Phoenix terminals this evening except KIWA where more south-
southeasterly headings will be favored. Light and variable or
easterly winds will return overnight through tomorrow morning,
with winds most likely veering to the south-southeast by late
morning or early afternoon. If winds do veer to the southwest
tomorrow, it will not be until very late in the afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
Isolated to scattered thunderstorms with broken 10 kft ceilings
will continue to affect SW Arizona and SE California for at least
the next few hours, with VCTS included through 02-03Z at KIPL and
BLH. Although storms are generally remaining south of both sites,
outflows from the southwest at KIPL and southwest to southeast at
KBLH will be possible, with gusts to 25-30 knots and blowing dust
possible. Some hi-res models suggest convection may continue into
the evening and overnight hours with a potential inverted trough
moving in from Sonora, but the ongoing convection may stabilize
the atmosphere enough to prevent this from occurring or temper
coverage significantly. For now we have just VCSH through 05Z at
KBLH and 08Z at KIPL, but this is a low confidence forecast that
will likely change significantly with the next TAF cycle. In the
absence of convective outflows, winds should return to south-
southeasterly headings below 10 knots overnight through tomorrow
afternoon with lower chances of convection tomorrow.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Seasonably hot temperatures will persist through Saturday, however
much cooler weather will arrive next week as readings fall near or
slightly below average with an incoming storm system. There will
be a sharp gradient between relatively dry air to the west and
relatively moist air from Phoenix eastward. The storm system
next week will could result in fairly widespread wetting rains over
higher terrain area in the eastern districts while southerly winds
periodically become gusty around a frontal boundary.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ530-
532-534-536-537-540>544-546-548-550-551-553-555-556.
CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ567-
569-570.
&&
DISCUSSION...Hirsch
PREVIOUS DISCUSSION...MO
AVIATION...Hopper
FIRE WEATHER...MOIn the hours before
Special weather statement, Sep 4, 5:35 PM MST, 1 hour 20 minutes before
Special Weather Statement National Weather Service Phoenix AZ 535 PM MST Wed Sep 4 2019 AZZ535-536-539-050115- Gila River Valley AZ-Southeast Yuma County AZ-Gila Bend AZ- 535 PM MST Wed Sep 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND MARICOPA COUNTIES UNTIL 615 PM MST... At 534 PM MST, Doppler radar was tracking a strong thunderstorm 16 miles south of Dateland, or 36 miles west of Ajo, moving northwest at 20 mph. Winds in excess of 40 mph along with blowing dust will be possible with this storm. Locations impacted include... Dateland. This includes AZ Interstate 8 between mile markers 56 and 71. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3256 11326 3244 11341 3267 11381 3288 11352 TIME...MOT...LOC 0034Z 135DEG 17KT 3259 11344 Hernandez
Special weather statement, Sep 4, 6:09 PM MST, 46 minutes before
Special Weather Statement National Weather Service Phoenix AZ 609 PM MST Wed Sep 4 2019 AZZ530-531-CAZ564-569-570-050200- Kofa AZ-Parker Valley AZ-Chuckwalla Mountains CA- Palo Verde Valley CA-Chuckwalla Valley CA- 609 PM MST Wed Sep 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...NORTH CENTRAL YUMA...NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES UNTIL 700 PM MST/700 PM PDT/... At 609 PM MST/609 PM PDT/, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles southwest of Palo Verde to 12 miles north of Yuma Proving Ground. Movement was west at 10 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Cibola and Palo Verde. This includes the following highways... AZ Route 95 between mile markers 68 and 76. CA Route 78 between mile markers 60 and 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3349 11521 3344 11437 3314 11415 3318 11496 TIME...MOT...LOC 0109Z 111DEG 10KT 3334 11493 3327 11437 Hernandez
Local storm report, Sep 4, 6:25 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
625 PM MST WED SEP 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM DUST STORM TACNA 32.70N 113.95W
09/04/2019 YUMA AZ STORM CHASER
DUST STORM CAUSING VISIBILITY NEAR 500 FEET.
&&
JRLocal storm report, Sep 4, 6:36 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
636 PM MST WED SEP 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG 1 E MOHAWK 32.73N 113.72W
09/04/2019 YUMA AZ LAW ENFORCEMENT
SEMI-TRUCK OVERTURNED AT THE MOHAWK I-8
EASTBOUND REST AREA AS REPORTED BY YUMA
COUNTY DISPATCH.
&&
LJHSpecial weather statement, Sep 4, 6:50 PM MST, 5 minutes before
Special Weather Statement National Weather Service Phoenix AZ 650 PM MST Wed Sep 4 2019 AZZ532-536-050230- Gila River Valley AZ-Yuma AZ- 650 PM MST Wed Sep 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 730 PM MST... At 650 PM MST, Doppler radar was tracking a strong thunderstorm near Wellton, or 19 miles east of Fortuna Foothills, moving west at 25 mph. Winds in excess of 40 mph along with blowing dust will be possible with this storm. Locations impacted include... Fortuna Foothills, Wellton, Blaisdell, Ligurta and Kinter. This includes the following highways... AZ Interstate 8 between mile markers 12 and 39. AZ Route 95 between mile markers 33 and 43. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3282 11400 3264 11399 3258 11446 3282 11446 TIME...MOT...LOC 0150Z 085DEG 23KT 3273 11409 Hernandez
Special weather statement, Sep 4, 6:53 PM MST, 2 minutes before
Special Weather Statement National Weather Service Phoenix AZ 653 PM MST Wed Sep 4 2019 AZZ538-050245- Tonopah Desert AZ- 653 PM MST Wed Sep 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND MARICOPA COUNTIES UNTIL 745 PM MST... At 652 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Palo Verde Nuclear Generation Station, or 13 miles southwest of Tonopah, moving west at 25 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Yuma and Maricopa Counties. LAT...LON 3343 11292 3324 11288 3318 11333 3346 11334 TIME...MOT...LOC 0152Z 089DEG 22KT 3332 11303 Hernandez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 5:00 PM MST | Special Weather Statement | PSR | 45 min | |
| Sep 4, 5:01 PM MST | Special Weather Statement | PSR | La Paz | 44 min |
| Sep 4, 5:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Sep 4, 5:33 PM MST | Special Weather Statement | PSR | Yuma | 42 min |
| Sep 4, 5:35 PM MST | Special Weather Statement | PSR | Yuma | 40 min |
| Sep 4, 5:45 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 30 min |
| Sep 4, 5:56 PM MST | Dust Storm Warning | PSR | Yuma | 64 min |
| Sep 4, 6:04 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Sep 4, 6:09 PM MST | Special Weather Statement | PSR | 51 min | |
| Sep 4, 6:14 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 31 min |
| Sep 4, 6:16 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 44 min |
| Sep 4, 6:21 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Sep 4, 6:27 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 33 min |
| Sep 4, 6:37 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Sep 4, 6:43 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 62 min |
| Sep 4, 6:50 PM MST | Special Weather Statement | PSR | Yuma | 40 min |
| Sep 4, 6:53 PM MST | Special Weather Statement | PSR | 52 min | |
| Sep 4, 7:00 PM MST | Special Weather Statement | PSR | Yuma | 45 min |
| Sep 4, 7:26 PM MST | Special Weather Statement | PSR | 49 min | |
| Sep 4, 7:26 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 34 min |
| Sep 4, 7:35 PM MST | Special Weather Statement | PSR | 40 min | |
| Sep 4, 7:46 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 89 min |
| Sep 4, 8:01 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 44 min |
| Sep 4, 8:06 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Sep 4, 8:55 PM MST | Special Weather Statement | PSR | La Paz | 50 min |
| Sep 4, 10:57 PM MST | Special Weather Statement | PSR | La Paz | 33 min |
| Sep 5, 2:21 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Sep 5, 2:39 PM MST | Special Weather Statement | PSR | 51 min | |
| Sep 5, 2:42 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Sep 5, 2:56 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 5, 3:40 PM MST | Special Weather Statement | PSR | Maricopa | 50 min |
| Sep 5, 4:04 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Sep 5, 4:12 PM MST | Special Weather Statement | PSR | 48 min | |
| Sep 5, 4:16 PM MST | Special Weather Statement | PSR | 44 min | |
| Sep 4, 8:45 PM MST | Special Weather Statement | PSR | Imperial | 45 min |
| Sep 4, 10:24 PM MST | Special Weather Statement | PSR | Riverside | 51 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.